Arizona, 2013

Flash Flood and Hail in Arizona, July 14, 2013

July 14, 2013 · NWS TWC · 2 events in 1 county or zone

Abundant moisture and weak southeast flow continued across southeast Arizona. Isolated strong thunderstorms produced hail, heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture and weak southeast flow continued across southeast Arizona. Isolated strong thunderstorms produced hail, heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:20 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 14, 9:20 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST SUN JUL 14 2013

.SYNOPSIS...LIMITED THUNDERSTORM COVERAGE EXPECTED TODAY. A WEATHER
SYSTEM FROM THE PLAINS STATES WILL MOVE WEST AND BEGIN TO AFFECT OUR
WEATHER EARLY IN THE WEEK WITH MORE MOISTURE AND INSTABILITY. THIS
WILL INCREASE THE THREAT OF SHOWERS AND THUNDERSTORMS MONDAY ONWARD
WITH HIGH TEMPERATURES COOLING OFF A BIT ONCE AGAIN.

&&

.DISCUSSION...9 AM INFRARED SATELLITE IMAGERY SHOWED FEW TO
SCATTERED CLOUD COVER OVER SE AZ. PRECIPITABLE WATER VALUES ACROSS
THE AREA RANGED 1.30" EAST TO 1.70" WEST BUT DRIER AIR IS NOT THAT
FAR AWAY WITH PW VALUES AROUND 1" OVER CHIHUAHUA MEXICO. WATER VAPOR
SHOWED A DRY TONGUE OVER CHIHUAHUA WHICH WILL PUSH NNW OVER THE AREA
TODAY. SO EXPECT ISOLATED TO LOW SCATTERED COVERAGE OF STORMS.
TUCSON SOUNDING SHOWED LIGHT STEERING FLOW...SO EXPECT ISOLATED
HEAVY RAINERS ALTHOUGH CAN'T RULE OUT WET MICROBURST OR TWO. MAIN
CONCERN FOR HEAVY RAINS AND FLASH FLOODING IS ALONG THE
INTERNATIONAL BORDER FROM NOGALES TO DOUGLAS. GROUND PRETTY
SATURATED IN THESE AREAS. HIGHS TODAY WILL BE NEAR MID-JULY NORMALS.

INTERESTING UPCOMING WEEK FOR SE AZ. MORE ON THIS IN AFTERNOON
DISCUSSION.

&&

.AVIATION...ISOLD SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OR
15/06Z. IN THE VICINITY OF THESE STORMS...CLOUDS SCT030-040
BKN060-080 WITH WIND GUSTS NEAR 45KTS. OUTSIDE OF
THUNDERSTORMS...SCT100-120 WITH DIURNAL WIND DIRECTIONS WITH SPEEDS
NEAR 10KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A SLIGHTLY DRIER AIR MASS MOVING INTO ARIZONA TODAY
FOR ISOLATED TO THUNDERSTORMS AT LOWER ELEVATIONS AND SCATTERED
COVERAGE NEAR THE MOUNTAINS.  MINIMUM RH LEVELS TO DROP INTO THE MID
20S ACROSS THE LOWER ELEVATIONS. ON MONDAY AN UPPER LEVEL LOW WILL
APPROACH FROM THE EAST INCREASING THE MOISTURE AND INSTABILITY
ACROSS SOUTHERN ARIZONA.  THE NUMERICAL MODELS ARE INDICATING
TUESDAY WILL BE AN ACTIVE THUNDERSTORM DAY WITH TEMPERATURES FALLING
BELOW AVERAGE DUE TO THE ABUNDANCE OF PRECIPITATION. CONTINUED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 1:12 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST SUN JUL 14 2013

AZZ504-506-507-514-142100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
112 PM MST SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 200 PM MST...

AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMMERHAVEN...OR 11 MILES EAST OF ORO
VALLEY.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES.

LAT...LON 3255 11061 3230 11064 3236 11090 3254 11088
TIME...MOT...LOC 2012Z 128DEG 1KT 3244 11078

GL

The radar

The Tucson radar (KEMX), 63 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Pima

When
July 14, 1:16 PM MST to 1:21 PM MST
Where
Pima County, Summerhaven
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.450, -110.770

Penny size hail was reported at Summerhaven.

Flash Flood, Pima

When
July 14, 1:30 PM MST to 2:30 PM MST
Where
Pima County, Summerhaven to 3.1 mi ESE of Summerhaven
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.450, -110.770

Heavy rain caused flash flooding of Mount Lemmon Highway and other roads in Summerhaven.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459571, 459574.